Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER TO EDITOR
[Download PDF
 
Year : 2002  |  Volume : 48  |  Issue : 4  |  Page : 327-8  

Topical beta blockers and atrioventricular block in the elderly.

FJ Ruiz-Ruiz, JI Perez-Calvo, R Sanjuan-Cuartero 
 

Correspondence Address:
F J Ruiz-Ruiz





How to cite this article:
Ruiz-Ruiz F J, Perez-Calvo J I, Sanjuan-Cuartero R. Topical beta blockers and atrioventricular block in the elderly. J Postgrad Med 2002;48:327-8


How to cite this URL:
Ruiz-Ruiz F J, Perez-Calvo J I, Sanjuan-Cuartero R. Topical beta blockers and atrioventricular block in the elderly. J Postgrad Med [serial online] 2002 [cited 2020 Apr 7 ];48:327-8
Available from: http://www.jpgmonline.com/text.asp?2002/48/4/327/64


Full Text

Sir,

Ophthalmic beta-blocker solutions are commonly used in the treatment of glaucoma. Among them, timolol is known to cause bradycardia and atrio-ventricular (AV) block.[1],[2] Levobunolol, another topical beta-blocker solution is known to be associated with cardiovascular side effects.[3] We report a case of second degree AV block due to topical administration of carteolol. Such an association has not been reported before.

An 83-years-old white woman with antecedent history of hypertension, hiatal hernia, osteoarthritis and retinal vein occlusion in left eye diagnosed one year earlier presented to the hospital with complaints of dizziness for two days. She was being treated with topical carteolol solution 2% for her glaucoma. The dose used was a drop in each eye twice a day. She was also receiving enalapril, indapamide, omeprazole and paracetamol concomitantly. Physical examination showed bradycardia (45 beats/ min). Electrocardiogram (ECG) showed a second degree AV block, type Mobitz I [Figure:1]. Carteolol solution was omitted and dizziness disappeared. ECG ten days later showed a sinus rhythm at normal frequency [Figure:2]. After 8 months, the patient is stable, asymptomatic and ECG shows no arrhythmia.

Systemic absorption of topically administered beta-blockers can produce the same cardiovascular side effects as oral or intravenous administration of beta-blocker. Elderly patients, especially those with heart failure, constitute a high-risk group. However, cardiovascular side effects have also been reported in healthy young individuals.

Rubin et al observed that 5% of patients with third degree AV block used ophthalmic beta-blocker solutions.[4] Their mean age were seventy two-years-old. Heart block disappeared after withdrawing eye drop in 60% of cases, but up to 40% needed a pacemaker. When patients were asked about drugs they were taking, none of them recognised ophthalmic solution as a medication. In these groups, physicians should be careful in ascertaining whether patients use topical drugs. In patients with cardiovascular side effects, other ophthalmic medications with a better safety profile, such as pilocarpine, lantanoprost or betaxolol- can be prescribed for the treatment of glaucoma.

References

1Anguita M, Torres F, Jiménez D, Segura J, Aumente D, Suarez de Lezo J, et al. Bradiarritmias secundarias al uso de timolol oftalmico. Descripción de 3 casos. Rev Esp Cardiol 1992;45:71-3
2Sharifi M, Koch JM, Steeke RJ, Adler D, Pompili VJ, Sopko J. Third Degree AV block due to ophthalmic timolol solution. Int J Cardiol 2001;80:257-9
3Chun JG, Brodsky MA, Allen BJ. Syncope, bradycardia, and atrioventricular block associated with topical ophthalmic levobunolol. Am Heart J 1994;127:689-90
4Rubin Lopez JM, Hevia Nava S, Veganzones Bayon A, Barriales Alvarez V. Estudio del bloqueo auriculoventricular secundario a betabloqueantes oculares tópicos. Rev Esp Cardiol 1999; 52: 532.

 
Tuesday, April 7, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer